Automatizability and Simple Stochastic Games

  • Lei Huang
  • Toniann Pitassi
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6755)


The complexity of simple stochastic games (SSGs) has been open since they were defined by Condon in 1992. Despite intensive effort, the complexity of this problem is still unresolved. In this paper, building on the results of [4], we establish a connection between the complexity of SSGs and the complexity of an important problem in proof complexity–the proof search problem for low depth Frege systems. We prove that if depth-3 Frege systems are weakly automatizable, then SSGs are solvable in polynomial-time. Moreover we identify a natural combinatorial principle, which is a version of the well-known Graph Ordering Principle (GOP), that we call the integer-valued GOP (IGOP). We prove that if depth-2 Frege plus IGOP is weakly automatizable, then SSG is in P.


Proof System Search Problem Stochastic Game Arithmetic Formula Payoff Game 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alekhnovich, M., Razborov, A.: Resolution is not automatizable unless w[p] is tractable. In: IEEE Symposium on Foundations of Computer Science (2001)Google Scholar
  2. 2.
    Andersson, D., Miltersen, P.B.: The complexity of solving stochastic games on graphs. In: Dong, Y., Du, D.-Z., Ibarra, O. (eds.) ISAAC 2009. LNCS, vol. 5878, pp. 112–121. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  3. 3.
    Atserias, A., Bonet, M.: On the automatizability of resolution and related propositional proof systems. Information and Computation 189(2), 182–201 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Atserias, A., Maneva, E.: Mean-payoff games and propositional proofs. In: Abramsky, S., Gavoille, C., Kirchner, C., Meyer auf der Heide, F., Spirakis, P.G. (eds.) ICALP 2010. LNCS, vol. 6198, pp. 102–113. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  5. 5.
    Bjorklund, H., Vorobyov, S.: Combinatorial structure and randomized subexponential algorithms for infinite games. Theoretical Computer Science 349, 347–360 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Blum, M., Juba, B., Williams, R.: Non-monotone behaviors in min/max/avg circuits and their relationship to simple stochastic gamesGoogle Scholar
  7. 7.
    Bonet, M., Domingo, C., Gavalda, R., Maciel, A., Pitassi, T.: No feasible interpolation or automatization for AC0-Frege proof systems (1998) (manuscript) Google Scholar
  8. 8.
    Bonet, M.L., Galesi, N.: optimality of size-width tradeoffs for resolution. Computational Complexity 10, 261–276 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bonet, M.L., Pitassi, T., Raz, R.: On interpolation and automatization for frege systems. SIAM J. Comput. 29, 1939–1967 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Buresh-Oppenheim, J., Morioka, T.: Relativized np search problems and propositional proof systems. In: 19th IEEE Conference on Computational Complexity, CCC (2004)Google Scholar
  11. 11.
    Chen, X., Deng, X., Teng, S.H.: Settling the complexity of two-player nash equilibria. Journal of the ACM 56 (2009)Google Scholar
  12. 12.
    Clegg, M., Edmonds, J., Impagliazzo, R.: Using the Gröbner basis algorithm to find proofs of unsatisfiability. In: Proceedings of the Twenty-Eighth Annual ACM Symposium on Theory of Computing, Philadelphia, PA, pp. 174–183 (May 1996)Google Scholar
  13. 13.
    Condon, A.: The complexity of stochastic games. Information and Computation 96, 203–224 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Condon, A.: On algorithms for simple stochastic games. In: Advances in Computational Complexity Theory. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 13, pp. 51–73 (1993)Google Scholar
  15. 15.
    Daskalakis, C., Goldberg, P., Papadimtriou, C.H.: The complexity of computing a nash equilibrium. SIAM Journal on Computing 39, 195–259 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Galesi, N., Lauria, M.: Optimality of size-degree tradeoffs for polynomial calculus. ACM Trans. Comput. Logic 12, 4:1–4:22 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gimbert, H., Horn, F.: Simple stochastic games with few random vertices are easy to solve. In: Amadio, R. (ed.) FOSSACS 2008. LNCS, vol. 4962, pp. 5–19. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  18. 18.
    Halman, N.: Simple stochastic games, parity games, mean payoff games and discounted payoff games are all lp-type problems. Algorithmica 49(1), 37–50 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Huang, L., Pitassi, T.: Automatizability and simple stochastic games (2011),
  20. 20.
    Krajicek, K., Pudlak, P.: Some consequences of cryptographic conjectures for S 1 2 and EF. In: Leivant, D. (ed.) LCC 1994. LNCS, vol. 960, pp. 210–220. Springer, Heidelberg (1995)CrossRefGoogle Scholar
  21. 21.
    Kumar, V., Tripathi, R.: Algorithmic results in simple stochastic games. Technical Report 855, University of Rochester (2004)Google Scholar
  22. 22.
    Ludwig, W.: A subexponential randomized algorithm for the simple stochastic game problem. Inf. Comput. 117, 151–155 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Shapley, L.S.: Stochastic games. Proceedings of the National Academy of Sciences U.S.A. 39, 1095–1100 (1953)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Somla, R.: New algorithms for solving simple stochastic games. Electron. Notes Theor. Comput. Sci. 119(1), 51–65 (2005)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Lei Huang
    • 1
  • Toniann Pitassi
    • 1
  1. 1.University of TorontoCanada

Personalised recommendations